Alert archive / Kansas / Special Weather Statements in 2012

Special Weather Statement, NWS Wichita, KS

October 12, 2012Allen County, Kansas

NWS Wichita, KS issued this special weather statement at Oct 12, 2012, 8:40 PM CDT for Allen County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2012, 8:40 PM CDT (01:40 UTC)
Expired
Oct 12, 2012, 9:15 PM CDT
In force
35 min
Issued by
NWS Wichita, KS

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WWUS83 KICT 130140
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CDT FRI OCT 12 2012

KSZ072-130215-
ALLEN-
840 PM CDT FRI OCT 12 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN COUNTY...

AT 837 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF MORAN...OR 13 MILES SOUTHEAST
OF IOLA...AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3774 9509 3774 9524 3804 9534 3804 9508
TIME...MOT...LOC 0140Z 239DEG 24KT 3783 9519

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 12, 6:47 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 12, 6:47 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT FRI OCT 12 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

TRICKY TAF FORECAST AHEAD WITH THE TIMING AND VARIETY OF
VISIBILITIES AND CEILINGS ACROSS THE AREA. MOISTURE RETURN IS
ABUNDANT RIGHT NOW LIFTING NORTHWARD ALONG WITH THE FRONTAL
BOUNDARY. THIS IS CAUSING VIBYS AND CIGS TO PLUMMET ACROSS ALL
SITES. WILL CONTINUE IFR CATEGORIES FOR ALL SITES WITH CONDITIONS
DROPPING TEMPORARILY INTO LIFR. ONLY A FEW SITES IN OKLAHOMA HAVE
REPORTED CONDITIONS IN THE MVFR CATEGORY...AND WITH STORMS FORMING
IN THE PANHANDLES MOVING NORTHEAST AM STILL NOT TOO CONFIDENT ON
WHICH SITES WOULD SEE MUCH IMPROVEMENT...OR FOR HOW LONG.
THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE ACROSS THE HIGH
PLAINS OVERNIGHT AND SPREAD EAST AS THE STRONG UPPER LOW CONTINUES
IN OUR DIRECTION. A COUPLE MODELS ARE SHOWING BRIEF CLEARING AHEAD
OF THE DRY LINE AROUND 18Z SATURDAY...SO TRIED TO CONVEY THAT
BEFORE STORMS FORM AGAIN IN THE AFTERNOON AND AFFECT MOST OF THE
SITES EXCEPT FOR RSL. WINDS ARE EXPECTED TO REMAIN OUT OF THE
SOUTH WITH THE EXCEPTION OF AREAS UNDER THUNDERSTORMS WHERE THEY
COULD BE GUSTY AND VARIABLE.

LAUGEMAN

&&

.PREV DISCUSSION... /ISSUED 240 PM CDT FRI OCT 12 2012/

DISCUSSION...

MAIN FORECAST CONCERNS WILL BE CONVECTIVE CHANCES AND SEVERITY OF
STORMS OVER THE NEXT 24 HOURS.

SYNOPSIS:
POTENT UPPER LOW IS CURRENTLY SITUATED OVER THE DESERT SW AND IS
CONTINUING TO SLOWLY CHURN EAST. THE WARM FRONT STRETCHES FROM
NORTHEAST OKLAHOMA TO BETWEEN LUBBOCK AND AMARILLO. A CLUSTER OF
ELEVATED STORMS DEVELOPED THIS MORNING OVER SOUTH CENTRAL KS AND ARE
NOW PUSHING INTO FAR EASTERN PORTIONS OF THE STATE. ADDITIONAL
STORMS DEVELOPED THIS AFTERNOON OVER SOUTH CENTRAL KS AS ISENTROPIC
LIFT INCREASED ALONG THE 310K SURFACE.

TONIGHT-SAT:
CURRENT THINKING IS THAT THE AREA OF SHOWERS AND STORMS CURRENTLY
LIFTING INTO SW KS WILL CONTINUE LIFTING NORTHEAST INTO THE EVENING
HOURS AND WILL MAINLY AFFECT LOCATIONS WEST OF I-135. WV IMAGERY
SHOWS THIS AREA OF PRECIP ASSOCIATED WITH A LOBE OF ENERGY
ROTATING AROUND THE UPPER LOW. SHORTLY AFTER 00Z FEEL ANOTHER
ROUND OF MORE ROBUST CONVECTION WILL DEVELOP BACK ACROSS THE TX/OK
PANHANDLES AND WILL ALSO TRACK NORTHEAST AND WILL EVENTUALLY
AFFECT A LARGER PORTION OF THE FORECAST AREA BY SAT MORNING...WITH
THIS AREA OF MOSTLY ELEVATED CONVECTION AFFECTING MAINLY LOCATIONS
ALONG AND EAST OF I-135 BY EARLY SAT AFTERNOON. THIS AREA OF
CONVECTION WILL BE THE RESULT OF A RAPID INCREASE IN 850-700MB
MOISTURE TRANSPORT. WHILE A COUPLE SEVERE STORMS WOULD BE POSSIBLE
WITH THIS ACTIVITY...FEEL THE MAJORITY OF IT WILL BE OF THE STRONG
VARIETY.

THE SURFACE COLD FRONT/DRYLINE WILL LAG BACK TO THE WEST OF THE
MORNING ELEVATED CONVECTION AND IS EXPECTED TO BE SITUATED FROM NEAR
KRSL TO NEAR KPTT BY 18Z SAT. THE BIG QUESTION IS WHETHER CONVECTION
WILL DEVELOP ALONG THIS SURFACE FRONT SAT AFTERNOON AND IF SO WHAT
MODE WILL IT BE. CURRENT THINKING IS THAT WITH THE COOL MID LEVEL TEMPS
AND LACK OF CAPPING...STORMS WILL DEVELOP ALONG THE SURFACE FRONT BY
SAT AFTERNOON WEST OF I-135. WHILE THERE WILL BE ENOUGH DEEP SHEAR
TO GET SEVERE STORMS...THE ORIENTATION OF THE BOUNDARY RELATIVE TO
THE SHEAR VECTORS MAY FAVOR MORE LINE SEGMENTS. IN ADDITION WITH A
GOOD PORTION OF THE CAPE IN THE LOW LEVELS...FEEL THAT STORMS MAYBE
MORE OF THE LOW TOPPED VARIETY. WITH 0-3KM CAPE IN THE 100-200J/KG
RANGE...WOULD ALSO NOT BE SHOCKED TO SEE SOME LANDSPOUT TYPE
TORNADOES WITH ANY UPDRAFT THAT CAN RAPIDLY DEVELOP OVER THE
BOUNDARY. BY SAT EVENING THE SURFACE BASED STORMS SHOULD BE
AFFECTING LOCATIONS EAST OF I-135 AND WILL CONTINUE PUSHING EAST
INTO THE OVERNIGHT HOURS.

SUN-MON:
BY SUN MORNING THE STRONG SHORTWAVE WILL BE TRACKING THROUGH THE MID
AND LOWER MISSISSIPPI VALLEY WITH SURFACE HIGH PRESSURE MOVING-IN
FROM THE WEST. THIS WILL PROVIDE PLENTY OF SUNSHINE...SOME DOWNSLOPE
AND ABOVE NORMAL TEMPS. THESE SAME CONDITIONS CAN BE EXPECTED INTO
MON.

TUE-THU:
CONFIDENCE IN THESE EXTENDED PERIODS IS FAIRLY LOW DUE TO MODEL
DISCREPANCIES. BOTH THE GFS AND ECMWF GET THE AREA BACK INTO NW FLOW
ALOFT WITH SOME UPPER DISTURBANCES EXPECTED TO PASS THROUGH. THE
GFS TRACKS AN UPPER IMPULSE ACROSS THE SOUTHERN PLAINS ON TUE
NIGHT INTO WED WHICH MAY RESULT IN SOME PRECIP FOR SE KS. HOWEVER
MULTIPLE RUNS OF THE ECMWF ARE NOT AS ROBUST WITH THIS FEATURE AND
KEEP THE BULK OF THE ENERGY TO THE NORTH. AT THIS POINT FAIRLY
CONFIDENT THAT WE'RE NOT LOOKING AT ANY SIGNIFICANT COOL DOWNS
THROUGH THESE EXTENDED PERIODS WITH TEMPS NEAR OR A COUPLE DEGREES
ABOVE NORMAL.

LAWSON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

ANTICIPATING MVFR-IFR CIGS TO PERSIST THROUGH AFTERNOON-
TONIGHT...AS LOW-LEVEL WARM/MOIST ADVECTION PERSISTS IN RESPONSE
TO WARM FRONT LIFTING NORTH ACROSS THE AREA. MAY ALSO SEE REDUCED
VSBYS DEVELOPING OVER CENTRAL/SOUTH-CENTRAL KS AS THE
AFTERNOON/NIGHT PROGRESSES. THINKING THE GREATEST THREAT FOR
POTENTIALLY IFR OR LOWER CIGS/VSBYS TONIGHT WILL BE AT KRSL-KSLN
WHERE MOISTURE ADVECTION WILL BE STRONGEST. FURTHER SOUTH FOR
KICT-KHUT-KCNU CIGS COULD ACTUALLY IMPROVE SOME BY LATE THIS
AFTERNOON/EVENING AS THE WARM FRONT BEGINS TO LIFT NORTH OF THE
AREA. HOWEVER...DID NOT HAVE THE CONFIDENCE TO FORECAST ABOVE IFR
JUST YET. ADDITIONALLY...THINKING CHANCES FOR SHOWERS/THUNDERSTORMS
WILL INCREASE FROM THE SOUTHWEST LATE THIS EVENING/OVERNIGHT...AS
A POWERFUL STORM SYSTEM CONTINUES TO APPROACH FROM THE GREAT
BASIN.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  80  51  77 /  60  70  30   0
HUTCHINSON      58  80  50  77 /  60  50  20   0
NEWTON          61  79  50  75 /  60  70  30   0
ELDORADO        62  78  51  76 /  50  70  40   0
WINFIELD-KWLD   65  80  52  77 /  50  70  40   0
RUSSELL         52  79  47  79 /  60  40  20   0
GREAT BEND      53  79  47  77 /  60  40  20   0
SALINA          57  80  50  77 /  60  60  30   0
MCPHERSON       57  79  50  76 /  60  60  30   0
COFFEYVILLE     66  79  56  78 /  30  70  80   0
CHANUTE         64  78  53  76 /  30  70  70   0
IOLA            63  77  53  75 /  30  70  70   0
PARSONS-KPPF    65  78  53  77 /  30  70  80   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 12, 6:13 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT FRI OCT 12 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
613 PM CDT FRI OCT 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT FROM THE SOUTHWEST
ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS...WITH A FEW STRONG STORMS
WITH DIME SIZE HAIL AND WINDS TO 50 MPH POSSIBLE.

AREAS OF FOG WILL AFFECT CENTRAL AND SOUTH CENTRAL KANSAS THIS
EVENING. VISIBILITIES MAY BE REDUCED TO AROUND ONE-HALF MILE AT
TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE GREATEST CHANCE FOR STRONG TO SEVERE THUNDERSTORMS IS
EXPECTED MID TO LATE AFTERNOON THROUGH EVENING SATURDAY ACROSS
THE ENTIRE AREA. WHILE SEVERE WEATHER IS POSSIBLE AREAWIDE...IT
APPEARS THE GREATEST THREAT FOR HIGHER END SEVERE WEATHER WILL BE
OVER PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS. THIS INCLUDES
GOLFBALL SIZE HAIL...WINDS GREATER THAN 70 MPH...AND A FEW
TORNADOES.

A FEW THUNDERSTORMS WILL BE POSSIBLE AGAIN NEXT TUESDAY NIGHT AND
WEDNESDAY...MAINLY ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS.
HOWEVER THE RISK FOR ORGANIZED SEVERE WEATHER APPEARS TO BE LOW
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
HOWEVER...SPOTTER ACTIVATION MAY BE NEEDED SATURDAY ACROSS MUCH OF
THE AREA.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Oct 12, 8:40 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CDT FRI OCT 12 2012

KSZ072-130215-
ALLEN-
840 PM CDT FRI OCT 12 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN COUNTY...

AT 837 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF MORAN...OR 13 MILES SOUTHEAST
OF IOLA...AND MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3774 9509 3774 9524 3804 9534 3804 9508
TIME...MOT...LOC 0140Z 239DEG 24KT 3783 9519

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 10:13 AM CDTSpecial Weather StatementICTAllen47 min
Oct 13, 11:09 AM CDTSpecial Weather StatementICTChautauqua66 min
Oct 13, 3:11 PM CDTSpecial Weather StatementICTSumner34 min
Oct 13, 3:47 PM CDTSpecial Weather StatementICTSumner28 min
Oct 13, 3:59 PM CDTSpecial Weather StatementICTBarton, Ellsworth31 min
Oct 13, 4:19 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick56 min
Oct 13, 4:24 PM CDTSpecial Weather StatementICTEllsworth51 min
Oct 13, 4:29 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline46 min
Oct 13, 4:34 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell26 min
Oct 13, 4:40 PM CDTSpecial Weather StatementICTSumner35 min
Oct 13, 4:55 PM CDTTornado WarningICTBarton17 min
Oct 13, 5:03 PM CDTSpecial Weather StatementICTHarvey27 min
Oct 13, 5:10 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick24 min
Oct 13, 5:19 PM CDTSpecial Weather StatementICTEllsworth26 min
Oct 13, 5:26 PM CDTSpecial Weather StatementICTMontgomery49 min
Oct 13, 5:35 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline22 min
Oct 13, 6:13 PM CDTSpecial Weather StatementICTLabette32 min
Oct 13, 6:30 PM CDTSevere Thunderstorm WarningICTLabette15 min

Nearby

Special Weather Statements in Kansas, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.